|Testosterone going down while on replacement therapy
Jun 28, 2012
I have been reading many of your responses for some time now and appreciate your expertise.
I am 56 y.o. and have been HIV+ for 27 years. Six years ago I had HIV encephalopathy but have recovered well on ARVs. Four months ago, one of my doctors put my on daily testosterone replacement gel since my levels were low (8.9 when the low-end of the normal school in Canada is 10.0). $500 later, my testosterone is now measuring 8.4.
Any suggestions/possible explanations. The doctor said I should be at 15.
Thanks. Paul G.
| Response from Mr. Vergel
I am glad you are better now. Encephalopathy is a scary thing.
First of all, why do you say $500 later? Did you have to pay for testosterone out of your own pocket? If you get a testosterone cream or injection from a compounding pharmacy, it should cost around 25-65 dollars a month for treatment. Doesn't your current Canadian health care cover the cost of testosterone?
You may need a higher dose of testosterone gel. Some doctors start patients at 5 grams per day of Androgel and retest a few weeks later. Many patients have to increase the dose to 7.5 grams or even as high as 10 grams per day to achieve optimal testosterone blood levels.
I would also suggest that you talk to your doctor about checking your blood level of estradiol. Testosterone converts into estradiol, a hormone that men need for healthy bones, brain function, skin and hair health. But too much conversion into estradiol can robe testosterone of its benefits and also cause issues like fat and water weight gain, breast enlargement (gynecomastia) and mood swings. If it is high, many doctors prescribe a low dose of a estradiol blocker.
Let me know how things go with you. You can read more about testosterone replacement therapy in my book and blog: Testosterone: A Man's Guide
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.